Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 164, NWS Lincoln, IL

July 7, 2003Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 7, 2003, 9:25 AM CDT for Woodford County, Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 9:25 AM CDT (14:25 UTC)
Expired
Jul 7, 2003, 10:30 AM CDT
In force
65 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Woodford County, IL

The radar

The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1626 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 071425
SVRILX
ILC203-071530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
925 AM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODFORD COUNTY IN CENTRAL ILLINOIS

* UNTIL 1030 AM CDT

* AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MINONK...OR ABOUT 17 MILES SOUTHWEST OF
  STREATOR...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PANOLA

OTHER LOCATIONS IN THIS WARNING INCLUDE...BENSON AND LOW POINT.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS IS LIKELY IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4094 8895 4088 8937 4074 8909 4077 8893

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:00 AM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 7, 3:00 AM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT MON JUL 7 2003

THUNDERSTORM CLUSTER OVER NORTHERN IOWA IS DEVELOPING ALONG/NORTH OF
WARM FRONT AT THE NOSE OF THE LOW LEVEL JET. EXPECT THIS ACTIVITY TO
REMAIN NORTH OF THE WARM FRONT...WHICH IS NORTH OF THE CWA. AIRMASS
OVER OUR AREA WILL ONCE AGAIN BE QUITE UNSTABLE WITH A VERY WEAK
CAP. IF THE MORNING THUNDERSTORMS OVER NORTHERN ILLINOIS CAN PUSH AN
OUTFLOW BOUNDARY AS FAR SOUTH AS OUR NORTHERN ZONES...AFTERNOON
REDEVELOPMENT WILL BE POSSIBLE. IT IS STILL UNCERTAIN WHETHER THIS
WILL OCCUR...AS THE STORMS WILL BECOME MORE ELEVATED WITH TIME. WILL
RETAIN DRY FORECAST IN THE 1ST PERIOD FOR NOW...WITH ANY AFTERNOON
CONVECTION TOO ISOLATED FOR MENTION AT THIS TIME.

AS FOR THE LATER PERIODS...LOOKS LIKE ANOTHER MCS WILL BE ON TAP FOR
TONIGHT...WHICH WILL PUSH INTO THE NORTHERN ZONES. AT THIS TIME...IT
APPEARS THAT THIS ACTIVITY WILL REMAIN NORTH OF OUR SOUTHERN
ZONES...SO WILL DROP POPS FOR THEM TONIGHT. TONIGHTS MCS AND
SUBSEQUENT CLUSTERS WILL FORCE THE SYNOPTIC FRONT SOUTHWARD INTO
CENTRAL ILLINOIS TUESDAY THROUGH WEDNESDAY NIGHT. THIS IS ADVERTISED
BY ALL MODELS. THE GFS APPEARS TO SUFFER FROM THE USUAL GRID SCALE
FEEDBACK PROBLEMS...WHICH DEEPENS WAVES ALONG THE SURFACE FRONT TOO
MUCH. WILL FOLLOW THE ETA IN THE LATER PERIODS...WHICH SUGGESTS THAT
PRECIPITATION NORTH OF THE FRONT MAY EXTEND INTO THE NORTHERN ZONES.
WILL ADD POPS THERE FOR WENDESDAY NIGHT. DO NOT PLAN ANY CHANGES TO
DAYS 5 THROUGH 7 AT THIS TIME.   ..04..

.ILX...NONE.
Hazardous weather outlook, Jul 7, 9:18 AM CDT, 7 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL  ...UPDATED...
918 AM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
MAINLY NORTH OF A QUINCY TO DECATUR TO TERRE HAUTE LINE. AN UNSTABLE
AND MOIST AIRMASS WILL COMBINE WITH A FRONTAL BOUNDARY STRETCHED
ACROSS NORTHERN ILLINOIS TO PRODUCE THE THREAT OF SEVERE WEATHER
THROUGH TONIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL BE FOUND
AT LOCATIONS ALONG AND NORTH OF INTERSTATE 74. THE MAIN SEVERE
WEATHER THREAT ACROSS CENTRAL ILLINOIS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE OVER ALL OF
CENTRAL AND SOUTHEAST ILLINOIS...BOTH ON TUESDAY...THROUGH WEDNESDAY
AND INTO EARLY THURSDAY MORNING. THE PRIMARY SEVERE WEATHER THREAT
WILL CONTINUE TO BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:14 PM CDTSevere Thunderstorm WarningILXVermilion61 min
Jul 7, 8:42 AM CDTSevere Thunderstorm WarningILXMarshall63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.